Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 163, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 11, 2017, 8:53 AM CDT for McDonald County, Newton County, Missouri. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2017, 8:53 AM CDT (13:53 UTC)
- Expired
- May 11, 2017, 9:21 AM CDT
- In force
- 28 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties McDonald County, MO, Newton County, MO
The radar
The Springfield radar (KSGF), 96 km from the middle of the area, began a volume at 13:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 1.9 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1011 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
011
WUUS53 KSGF 111353
SVRSGF
MOC119-145-111445-
/O.NEW.KSGF.SV.W.0163.170511T1353Z-170511T1445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
853 AM CDT THU MAY 11 2017
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Newton County in southwestern Missouri...
Northern McDonald County in southwestern Missouri...
* Until 945 AM CDT
* At 853 AM CDT, a severe thunderstorm was located near Grove, or 15
miles north of Jay, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Neosho... Seneca...
Granby... Anderson...
Dodge... Goodman...
Diamond... Lanagan...
Fairview... Newtonia...
Stella... Wentworth...
Cayuga... Stark City...
Ritchey... Tiff City...
Rocky Comfort... Racine...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
&&
LAT...LON 3688 9462 3705 9425 3705 9406 3674 9407
3656 9462
TIME...MOT...LOC 1353Z 241DEG 33KT 3664 9472
HAIL...1.25IN
WIND...60MPH
$$
Frye2 follow-up statements
960
WWUS53 KSGF 111410
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
910 AM CDT THU MAY 11 2017
MOC119-145-111445-
/O.CON.KSGF.SV.W.0163.000000T0000Z-170511T1445Z/
Newton MO-McDonald MO-
910 AM CDT THU MAY 11 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM CDT
FOR NEWTON AND NORTHERN MCDONALD COUNTIES...
At 909 AM CDT, a severe thunderstorm was located 7 miles northwest of
Anderson, or 12 miles northwest of Pineville, moving northeast at 35
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Neosho... Seneca...
Granby... Anderson...
Dodge... Goodman...
Diamond... Lanagan...
Fairview... Newtonia...
Stella... Wentworth...
Cayuga... Stark City...
Ritchey... Tiff City...
Rocky Comfort... Racine...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3686 9462 3705 9425 3705 9406 3674 9407
3656 9462
TIME...MOT...LOC 1409Z 239DEG 31KT 3670 9457
HAIL...1.00IN
WIND...60MPH
$$
Frye047
WWUS53 KSGF 111421
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
921 AM CDT THU MAY 11 2017
MOC119-145-111430-
/O.CAN.KSGF.SV.W.0163.000000T0000Z-170511T1445Z/
Newton MO-McDonald MO-
921 AM CDT THU MAY 11 2017
...THE SEVERE THUNDERSTORM WARNING FOR NEWTON AND NORTHERN MCDONALD
COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However small hail is
still possible with this thunderstorm.
LAT...LON 3686 9462 3705 9425 3705 9406 3674 9407
3656 9462
TIME...MOT...LOC 1418Z 241DEG 33KT 3675 9445
$$
FryeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 6:31 AM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, May 11, 6:31 AM CDT, 2 hours 22 minutes before
Area Forecast Discussion National Weather Service Springfield MO 631 AM CDT Thu May 11 2017 ...Showers and Storms Today - Warm and Dry this Weekend... .SHORT TERM...(Today and tonight) Issued at 210 AM CDT Thu May 11 2017 An upper level trough will track out of the Plains today and come into phase with a northern stream trough swinging into the Great Lakes. This system will interact with a front sagging southward into the Ozarks to produce scattered to numerous showers and thunderstorms today and tonight. Expect early morning activity to diminish toward sunrise. While additional development could occur at any time during the day Thursday expect the bulk of redevelopment from mid afternoon into this evening along the sagging front as it pushes into southeastern Kansas and far southern Missouri. There will be the potential for strong to a few severe storms this afternoon and evening generally along and south of the Highway 60 corridor. This potential will be dependent on the extent of destabilization that will occur. At this time mixed layer CAPE is progged to be near 1500 J/KG along with ample deep layer sheer to support strong updrafts across far southern Missouri. The primary severe risk will be large hail and locally damaging winds. Storm total rainfall amounts still expected to average in the one half to one and a half inch range. Expect rainfall amounts to be quite variable and locally higher amounts are possible. .LONG TERM...(Friday through Wednesday) Issued at 210 AM CDT Thu May 11 2017 The upper level trough and associated cold front will transition to east Friday bringing an end to lingering showers in the morning. Considerable cloud cover could linger much of the day Friday and temperatures will be cooler. Upper level ridging and southerly winds will return this weekend resulting dry weather and a warming trend. More unsettled weather will return during the middle and later part of next week as a large upper level trough evolves out west. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 615 AM CDT Thu May 11 2017 Pilot can expect MVFR ceilings at times as well as an increase in the coverage of showers and thunderstorms by afternoon. Showers and storms will become more widespread from mid afternoon into this evening as front moves into the region. Prevailing MVFR conditions will develop later today into tonight with IFR ceilings possible later tonight. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Foster LONG TERM...Foster AVIATION...Foster
Hazardous weather outlook, May 11, 7:48 AM CDT, 1 hour 5 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 748 AM CDT Thu May 11 2017 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-121300- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 748 AM CDT Thu May 11 2017 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Elevated Hail risk. Elevated Thunderstorm wind damage risk. Elevated Flooding risk. Significant Lightning risk. DISCUSSION... Additional thunderstorm development will occur today especially this afternoon and evening. Strong to a few severe storms will impact far southern Missouri generally along and south of the Highway 60 corridor from mid afternoon into the evening. The primary risk with any severe storms that develop will be large hail to the size of ping pong balls and locally damaging wind gust to 60 mph. Locally heavy rainfall with additional amounts up to two inches could result in localized flooding mainly across far southern Missouri. The flooding risk needs to be closely monitored across far southern Missouri this afternoon and evening where training storms could heighten the flash flood risk. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The chance of thunderstorms will return during the middle and later part of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Foster
In the hours before
Local storm report, May 11, 3:55 AM CDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
355 AM CDT THU MAY 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1234 AM TSTM WND GST 1 N RACINE 36.91N 94.53W
05/11/2017 E58 MPH NEWTON MO LAW ENFORCEMENT
PUBLIC REPORT RELAYED VIA LAW ENFORCEMENT OF
A 58 MPH WIND GUST.
&&
EWThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 12:09 AM CDT | Special Weather Statement | SGF | Greene | 51 min |
| May 11, 12:19 AM CDT | Severe Thunderstorm Warning | SGF | McDonald | 56 min |
| May 11, 12:22 AM CDT | Severe Thunderstorm Warning | SGF | Jasper, Newton | 53 min |
| May 11, 12:33 AM CDT | Special Weather Statement | SGF | Dallas | 42 min |
| May 11, 1:05 AM CDT | Special Weather Statement | SGF | Barry, Dade, Lawrence | 40 min |
| May 11, 9:32 AM CDT | Special Weather Statement | SGF | Newton | 43 min |
| May 11, 10:11 AM CDT | Special Weather Statement | SGF | Newton | 49 min |
| May 11, 10:17 AM CDT | Severe Thunderstorm Warning | SGF | Newton | 28 min |
| May 11, 10:46 AM CDT | Flash Flood Watch | SGF | Barry, Barton, Christian, Dade, Dallas, Dent and 17 more | 13 hr |
| May 11, 11:06 AM CDT | Severe Thunderstorm Warning | SGF | Barry, Christian, Lawrence, Stone | 39 min |
| May 11, 12:13 PM CDT | Special Weather Statement | SGF | Christian | 32 min |
| May 11, 12:19 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene, Webster | 26 min |
| May 11, 2:14 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 46 min |
| May 11, 2:57 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 21 min |
| May 11, 3:06 PM CDT | Severe Thunderstorm Warning | SGF | McDonald, Newton | 24 min |
| May 11, 3:08 PM CDT | Severe Thunderstorm Warning | SGF | Taney | 52 min |
| May 11, 3:09 PM CDT | Flash Flood Warning | SGF | Newton | 6 hr |
| May 11, 3:28 PM CDT | Severe Thunderstorm Warning | SGF | McDonald, Newton | 47 min |
| May 11, 3:31 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Lawrence, Newton | 44 min |
| May 11, 3:54 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Douglas, Taney | 51 min |
| May 11, 3:58 PM CDT | Flash Flood Warning | SGF | Barry, Lawrence | 6 hr |
| May 11, 4:11 PM CDT | Tornado Warning | SGF | Christian, Greene, Lawrence | 49 min |
| May 11, 4:26 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Douglas, Webster, Wright | 45 min |
| May 11, 4:27 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene, Stone | 63 min |
| May 11, 4:30 PM CDT | Tornado Warning | SGF | Christian, Greene, Stone | 32 min |
| May 11, 4:38 PM CDT | Severe Thunderstorm Warning | SGF | Oregon | 52 min |
| May 11, 5:21 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Douglas, Greene, Webster, Wright | 54 min |
| May 11, 5:41 PM CDT | Areal Flood Advisory | SGF | Christian, Greene, Stone | 3 hr |
| May 11, 6:09 PM CDT | Severe Thunderstorm Warning | SGF | Texas | 41 min |
| May 11, 6:20 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Oregon | 55 min |
| May 11, 6:40 PM CDT | Severe Thunderstorm Warning | SGF | Shannon | 44 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.